Format

Send to

Choose Destination
Ann Pharmacother. 1998 Dec;32(12):1299-302.

Potential interaction involving warfarin and ritonavir.

Author information

1
College of Pharmacy, Ohio State University, Columbus, OH, USA.

Abstract

OBJECTIVE:

To report an unexpected decrease in warfarin effect following the addition of ritonavir to the medication regimen.

CASE SUMMARY:

A 27-year-old patient with advanced HIV taking warfarin for an inferior vena cava thrombus was started on ritonavir, clarithromycin, and zidovudine. The international normalized ratio (INR) decreased over a period of weeks after the addition of ritonavir, clarithromycin, and zidovudine to the drug therapy regimen. The warfarin dosage was almost doubled in order to maintain a therapeutic INR. Months later, when ritonavir alone was discontinued, the INR rose rapidly and the warfarin dose requirements decreased significantly.

DISCUSSION:

Potential interactions between warfarin and the protease inhibitors are described in the literature. Ritonavir has been shown to be a potent inhibitor of CYP3A4, an enzyme responsible for warfarin metabolism. Potentiation of warfarin effect and subsequent decrease in the warfarin dosage requirement was anticipated following ritonavir administration; however, the opposite occurred. The mechanism of the potential interaction between warfarin and ritonavir is not known, and may represent a complex, multidrug interaction. The paradoxical decrease in the INR is particularly intriguing.

CONCLUSIONS:

Frequent, careful monitoring of warfarin is recommended when ritonavir therapy is initiated or discontinued in a patient taking warfarin. The potential for either an increase or decrease in the INR should be anticipated.

PMID:
9876810
DOI:
10.1345/aph.17456
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center